Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Northern Indiana

February 28, 2017Elkhart County, LaPorte County, Saint Joseph County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Feb 28, 2017, 9:45 PM EST for Elkhart County, LaPorte County, Saint Joseph County, Indiana. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 28, 2017, 9:45 PM EST (02:45 UTC)
Expired
Feb 28, 2017, 10:30 PM EST
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elkhart County, IN, LaPorte County, IN, Saint Joseph County, IN

The radar

The Northern Indiana radar (KIWX), 54 km from the middle of the area, began a volume at 02:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 28, 9:47 PM ESTHAIL 0.52 E Chain-O-Lakes, IN.
Feb 28, 9:55 PM ESTHAIL 0.881 Nnw Gulivoire Park, IN.
Feb 28, 10:00 PM ESTHAIL 0.52 Wsw Mishawaka, IN.
Feb 28, 10:00 PM ESTHAIL 0.752 Ssw Mishawaka, IN.
Feb 28, 10:00 PM ESTHAIL 1.251 S Mishawaka, IN.
Feb 28, 10:05 PM ESTHAIL 0.752 Ne Gulivoire Park, IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 28, 7:37 PM ESTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 2.8 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-323 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KIWX 010245
SVRIWX
INC039-091-141-010330-
/O.NEW.KIWX.SV.W.0015.170301T0245Z-170301T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
945 PM EST TUE FEB 28 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Northwestern Elkhart County in north central Indiana...
  Northern St. Joseph County in north central Indiana...
  Northeastern La Porte County in northwestern Indiana...

* Until 1030 PM EST/930 PM CST/

* At 945 PM EST/845 PM CST/, a severe thunderstorm was located near
  New Carlisle, or 8 miles west of South Bend, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Granger,
  Dunlap, Gulivoire Park, Simonton Lake, Osceola, Roseland, Indian
  Village, Crumstown, Jimtown and Lydick.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 76 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4176 8605 4176 8599 4162 8581 4159 8657
      4167 8658
TIME...MOT...LOC 0245Z 258DEG 51KT 4163 8643 

HAIL...1.00IN
WIND...60MPH
 
$$

MARSILI
1 follow-up statement
753 
WWUS53 KIWX 010305
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
1005 PM EST TUE FEB 28 2017

INC091-010314-
/O.CAN.KIWX.SV.W.0015.000000T0000Z-170301T0330Z/
La Porte IN-
1005 PM EST TUE FEB 28 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LA PORTE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has 
moved out of the warned area. Therefore, the warning has been
cancelled. Heavy rain, gusty winds to 40 mph, and small hail will be 
possible through 1030 PM EST.

A severe thunderstorm watch remains in effect until 400 AM EST for
north central Indiana...and southwestern Michigan.

LAT...LON 4176 8605 4176 8599 4162 8581 4160 8624
      4172 8627
TIME...MOT...LOC 0304Z 258DEG 51KT 4169 8607 

$$

INC039-141-010330-
/O.CON.KIWX.SV.W.0015.000000T0000Z-170301T0330Z/
Elkhart IN-St. Joseph IN-
1005 PM EST TUE FEB 28 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM EST
FOR NORTHWESTERN ELKHART AND NORTHEASTERN ST. JOSEPH COUNTIES...

At 1004 PM EST, a severe thunderstorm was located over Osceola, or
near Granger, moving east at 60 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Georgetown, Granger, Dunlap,
Gulivoire Park, Simonton Lake, Osceola, Roseland, Indian Village and
Jimtown.

This includes INTERSTATE 80 IN INDIANA between MILE MARKERs 77 and
92.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4176 8605 4176 8599 4162 8581 4160 8624
      4172 8627
TIME...MOT...LOC 0304Z 258DEG 51KT 4169 8607 

HAIL...1.25IN
WIND...60MPH
 
$$

MARSILI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 6:10 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Feb 28, 6:10 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
610 PM EST Tue Feb 28 2017

.SYNOPSIS...
Issued at 602 PM EST Tue Feb 28 2017

Showers and thunderstorms will develop late this afternoon and
become more numerous tonight. Strong to severe thunderstorms are
likely tonight as a strong cold front approaches. Temperatures
will warm into the lower to middle 60s this evening and then turn
colder Wednesday behind the front with chances for snow showers
lingering into Friday.

&&

.SHORT TERM...(Tonight and Wednesday)
Issued at 252 PM EST Tue Feb 28 2017

Double barrel sfc cyclone through the plains will consolidate invof
of primary sfc reflection deepening currently across central IA.
Strong sw trough in the process of ejecting out of AZ attm with
upper jet streak kicking out into the TX panhandle with standing mtn
wave clouds noted in se AZ. Downstream warm sector deepening rapidly
and no doubt aided by thinning high clouds/strong low level warm
advection back west across MO/wrn IL/se IA. Given upticking theta-e
reservoir here and escalating mass flux on nose of LLJ through I-80
in central IL...expect convection will initiate here twd 21Z and
rapidly track ne...expand east along warm advection wing through
wrn/nrn zones with a risk of large hail.

Primary potential severe event expected to unfold overnight as
potent cyclone shifts ne into wrn lower MI by midnight. Expect
multiple storm clusters will develop within moisture rich and
unstable theta-e ridge across the area. Breath of background
synoptic based flow certainly warrants higher bound severe probs esp
with swd extent with wind damage the greatest threat. However QLCS
tornado processes bear watching particularly south of the US24
corridor either side of midnight as 0-1KM shear goes off chart.
Composite outflow should push much if not all precip out of the area
by daybreak although concede a small risk of shra still possible Wed
am with actual fropa.

&&

.LONG TERM...(Wednesday night through Monday)
Issued at 252 PM EST Tue Feb 28 2017

Attention this period begins with secondary clipper digging through
the srn lakes late Thu. Fairly pronounced low level warm advection
wing ahead of this system suggests sct shsn by aftn through evening
and some minimal snow accums far nw Thu evening.

Otherwise flow aloft flattens quickly through the weekend as temps
snap back to above normal as strong warm advection overspreads the
area beginning Sat. Will keep with prior warmer hedged temps Sat-Mon
as yet another vigorous cyclone develops west through the nrn plains
with rain chcs increasing along swd trailing cold front Mon-Mon
night.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 602 PM EST Tue Feb 28 2017

Several mid and upper level speed maxima continue to eject along
the base of the trof and along the cold front over il/ia/wi.
Convection will persist in the warm sector ahead of the front
extending from cemtral il into SW Lower MI through 04Z.

Focus then turns to the cold front as the mid level and upper
level trof begin to phase with a well organized squall line to
affect much of the forecast area through 07/09Z. Expect that there
will be LLWS as the front sweeps through.

Widespread IFR and LIFR conditions to prevail through the period.

(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1229 PM EST Tue Feb 28 2017

Gulf moisture surging nne into the Midwest this aftn was resulting
in lowering ceilings and vsbys in stratus/-dz/-ra/br. IFR
conditions should persist into early this eve before nrn IN gets
more firmly entrenched in the warm sector later this eve when
conditions should improve to vfr. However, a couple rounds of
TSRA also expected this eve and overnight with hail and strong
gusty winds. Ceilings should lower behind the front Wed,
especially at SBN as winds veer to nwly.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...Small Craft Advisory until 5 AM EST Wednesday for LMZ043-046.

&&

SYNOPSIS...Lewis
SHORT TERM...T
LONG TERM...T
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Feb 28, 3:44 PM EST, 6 hours 1 minute before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
344 PM EST Tue Feb 28 2017

INZ004>009-MIZ077>081-OHZ001-002-004-005-015-016-024-025-011000-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Berrien-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Late this afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms may be severe with a threat for large
hail early this evening and damaging winds overnight. Locally heavy
rainfall may lead to minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-012>018-020-022>027-032>034-011000-
La Porte-Starke-Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-
Allen IN-White-Cass IN-Miami-Wabash-Huntington-Wells-Adams-Grant-
Blackford-Jay-
344 PM EST Tue Feb 28 2017 /244 PM CST Tue Feb 28 2017/

This hazardous weather outlook is for portions of northern Indiana.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more
numerous tonight. Some storms will be severe with a threat for large
hail early this evening and damaging winds overnight, especially
along and south of Route 30. Locally heavy rainfall may lead to
minor flooding as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-011000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
344 PM EST Tue Feb 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

Thunderstorms will develop late this afternoon and become more numerous
this evening. Some of the storms this evening may produce storm
force wind gusts and large hail.

Conditions will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Conditions hazardous to small craft are expected Wednesday into
Thursday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Local storm report, Feb 28, 8:30 PM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
830 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             1 WSW HUDSON            41.53N 85.09W
02/28/2017  M1.25 INCH       STEUBEN            IN   PUBLIC

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:43 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
843 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     HAIL             THREE OAKS              41.80N 86.61W
02/28/2017  U1.00 INCH       BERRIEN            MI   FIRE DEPT/RESCUE

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:47 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
847 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0833 PM     HAIL             GALIEN                  41.80N 86.50W
02/28/2017  U1.00 INCH       BERRIEN            MI   LAW ENFORCEMENT

            .

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 8:53 PM EST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
853 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     MARINE TSTM WIND 3 NW MICHIGAN CITY      41.74N 86.91W
02/28/2017  M64 MPH          LMZ046             IN   C-MAN STATION

            MEASURED AT MICHIGAN CITY C-MAN STATION.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 9:12 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
912 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     DOWAGIAC                41.98N 86.11W
02/28/2017                   CASS               MI   PUBLIC

            A FEW POWER POLES DOWNED ON M51.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM
Local storm report, Feb 28, 9:33 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
933 PM EST TUE FEB 28 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     NILES                   41.83N 86.25W
02/28/2017                   BERRIEN            MI   EMERGENCY MNGR

            MULTIPLE TREES AND POWER LINES DOWNED IN
            AREA. LARGEST WAS 1 FOOT IN DIAMETER.

&&

NWS NORTHERN INDIANA
IRIS SYSTEM

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 7:32 PM ESTSpecial Marine WarningIWX118 min
Feb 28, 8:06 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph54 min
Feb 28, 8:20 PM ESTSpecial Marine WarningIWX85 min
Feb 28, 8:52 PM ESTSevere Thunderstorm WarningIWXElkhart, LaPorte, Saint Joseph53 min
Feb 28, 9:15 PM ESTSevere Thunderstorm WarningIWXLaPorte30 min
Feb 28, 9:36 PM ESTTornado WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 10:01 PM ESTAreal Flood AdvisoryIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:01 PM ESTTornado WarningIWXElkhart, Saint Joseph29 min
Feb 28, 10:09 PM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph39 min
Feb 28, 10:17 PM ESTFlash Flood WarningIWXElkhart, LaPorte, Saint Joseph6 hr
Feb 28, 10:27 PM ESTSpecial Marine WarningIWX93 min
Feb 28, 10:29 PM ESTTornado WarningIWXElkhart, LaGrange31 min
Feb 28, 10:52 PM ESTTornado WarningIWXLaGrange, Steuben23 min
Feb 28, 11:12 PM ESTTornado WarningIWXSteuben31 min
Mar 1, 12:18 AM ESTSpecial Marine WarningIWX87 min
Mar 1, 12:40 AM ESTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph65 min
Mar 1, 12:56 AM ESTSevere Thunderstorm WarningIWXFulton, LaPorte, Marshall, Pulaski, Starke49 min
Mar 1, 1:01 AM ESTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke44 min
Mar 1, 1:22 AM ESTSevere Thunderstorm WarningIWXPulaski, White38 min
Mar 1, 1:30 AM ESTSevere Thunderstorm WarningIWXElkhart, Kosciusko, LaGrange, Marshall, Noble, Saint Joseph45 min
Mar 1, 1:43 AM ESTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Pulaski, Starke34 min
Mar 1, 2:06 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Kosciusko, LaGrange, Noble, Steuben and 1 more39 min
Mar 1, 2:24 AM ESTSpecial Weather StatementIWXHuntington, Miami, Wabash51 min
Mar 1, 2:29 AM ESTSevere Thunderstorm WarningIWXAllen, DeKalb, Steuben, Whitley61 min
Mar 1, 2:31 AM ESTTornado WarningIWXAllen29 min
Mar 1, 2:59 AM ESTSevere Thunderstorm WarningIWXAdams, Allen, Blackford, Grant, Huntington, Jay and 2 more46 min
Mar 1, 10:54 AM ESTWind AdvisoryIWXAdams, Allen, Blackford, Cass, DeKalb, Grant and 6 more11 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.